Kentucky, 2021

Flash Flood in Kentucky, June 2, 2021

June 2, 2021 · NWS PAH · 1 event in 1 county or zone

Numerous showers and thunderstorms occurred along a stationary front that extended from the Great Lakes southward across the lower Mississippi Valley. Locally excessive rainfall produced extensive road flooding in Calloway County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous showers and thunderstorms occurred along a stationary front that extended from the Great Lakes southward across the lower Mississippi Valley. Locally excessive rainfall produced extensive road flooding in Calloway County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 2, 2:28 PM CST, 52 minutes earlier.

Area forecast discussion, Jun 2, 2:28 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
328 PM CDT Wed Jun 2 2021

.SHORT TERM...(Tonight through Friday night)
Issued at 327 PM CDT Wed Jun 2 2021

As surface low pressure slowly makes its way through the region
today and tonight, showers will be most common east of the MS
River, and tstm activity will be most common south of the OH
River. We will continue to watch for an isolated strong storm or
two in the heating of the day, though mid level instability is
limited. Meanwhile, surface winds will tend to gradually gain a
more westerly component through tonight as they should remain
rather light. There may be a resurgence of mostly shower activity
late tonight over parts of the region as a mid level trof
approaches. Some late night fog is possible in the light wind
regime.

Thu will be a little warmer than today, with decreasing
cloudiness from the west. The mid level trof axis will be over our
region by afternoon, thus winds aloft will be weaker than today.
Severe weather is not anticipated, but just enough instability
should enable showers and tstms to bubble up again for a few
hours in the afternoon, mainly east of the MS River, as the
parent system steadily moves away/damps out. Mostly clear skies
and light winds will be conducive to late night fog, some possibly
dense.

Increasingly anti-cyclonic mid level flow and increasing surface
pressure is expected to provide mostly clear and dry conditions
Fri and Fri night. Though highs Fri will be in the lower to middle
80s, dewpoints will remain in the 60s, which will greatly limit
any heat index effects.

.LONG TERM...(Saturday through Wednesday)
Issued at 327 PM CDT Wed Jun 2 2021

At the start of weekend, surface high pressure will be centered over
the Appalachians. Our area will be on the backside of this high with
southerly flow becoming firmly established. This increase in
southerly flow will result in our highs jumping into the upper 80s
for much of the area over the weekend. Deeper moisture will be
trying to advect northward on Saturday as large upper level low
churns over Texas, with the bulk of the moisture arriving across
parts of southeast Missouri during the day. A few isolated showers
or storms could result with the heat of the day. Otherwise, dry
weather should be commonplace on Saturday across the rest of the area.

On Sunday, we will see moisture increasing over the entire area
through the day and then into the night time hours, as the
aforementioned upper low finally starts moving northeastward. Models
and ensemble data suggest the best locations for higher chances of
precipitation will be across southeast Missouri, far southern
Illinois and far west Kentucky for Sunday into Sunday night.
However, small rain chances will exist for just about the entire
area.

As we head into early next week, we will see a continued unsettled
weather pattern as this upper level system meanders in our vicinity.
There are many possible solutions on how this upper system may
evolve with time, but the end result looks to be about the same,
which is daily shower and thunderstorm chances from Monday through
Wednesday. High temperatures during this period should remain in the
lower to mid 80s but dew points will be steadily increasing and end
up in the lower to middle 60s. Therefore, it should be feeling more
humid as we head into early next week.

&&

.AVIATION...
Issued at 327 PM CDT Wed Jun 2 2021

Showers and some tstm activity will continue this afternoon and
early evening, mainly south of the OH River. IFR cigs will
improve to MVFR in many areas by late afternoon, especially south
of the OH River, but may drop back to IFR or even lower levels
late tonight as some activity possibly regenerates late in the
night. At this time, did not include TS in the KEVV/KOWB TAFs past
06Z, though it might occur. Early on, winds will be mostly
southerly over the Pennyrile region of KY, and more northerly over
southeastern MO/southern IL, and more variable in direction
elsewhere. Late in the TAF period, winds should be less than 10
knots with a more westerly component, with scattered shower and
tstm development still possible Thu.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...DB
LONG TERM...CW
AVIATION...DB
Hazardous weather outlook, Jun 2, 2:32 AM CST, 12 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
332 AM CDT Wed Jun 2 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-031000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
332 AM CDT Wed Jun 2 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

A chance of thunderstorms is forecast this afternoon and evening.
A few strong to severe storms with damaging winds cannot be ruled
out, especially over west Kentucky and southwest Indiana. Locally
heavy rainfall will be a concern throughout the region through
this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A chance of thunderstorms is forecast Thursday mainly in the
afternoon. Locally heavy rainfall and lightning will be the
primary concerns.

There is a chance of thunderstorms Sunday through Tuesday,
especially during the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out this afternoon and evening.

DRS/08

In the hours before

Special weather statement, Jun 2, 3:13 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Paducah KY
413 PM CDT Wed Jun 2 2021

KYZ012-022200-
Trigg KY-
413 PM CDT Wed Jun 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRIGG COUNTY UNTIL
500 PM CDT...

At 413 PM CDT, Doppler radar was tracking a strong thunderstorm near
Canton, or 9 miles southwest of Cadiz, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Trigg
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3670 8793 3680 8794 3686 8767 3684 8767
      3671 8768
TIME...MOT...LOC 2113Z 260DEG 16KT 3676 8790

SP

The radar

The Paducah radar (KPAH), 56 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Calloway

When
June 2, 3:20 PM CST to 6:00 PM CST
Where
Calloway County, Dexter to Wadesboro
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
36.750, -88.280

Numerous rural county roads were either flooded or completely washed out from near Almo to Dexter and surrounding areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2021Every state in 2021This day in weather historyWarnings in Kentucky, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961284.